Texas, 2025

High Wind in Texas, April 17, 2025

April 17, 2025 · NWS AMA · 7 events in 7 counties and zones

A low pressure system developed across southern Colorado and resulted in a tight pressure gradient across the combined Oklahoma and Texas Panhandles. This brought sustained southwest winds of 25 to 35 mph and gusts up to 70mph to the Panhandles.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A low pressure system developed across southern Colorado and resulted in a tight pressure gradient across the combined Oklahoma and Texas Panhandles. This brought sustained southwest winds of 25 to 35 mph and gusts up to 70mph to the Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 10:55 AM CST, 1 hour 23 minutes earlier. Its key messages:

  • Issued at 352 AM CDT Thu Apr 17 2025
  • Critical fire weather conditions expected for all of the Panhandles today, most favoring the NW Panhandles.
  • Portions of the far SE Texas Panhandle could see a strong or severe thunderstorm on Friday.
  • An unsettled pattern is appearing more likely through most of next week.
Area forecast discussion, Apr 17, 10:55 AM CST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1155 AM CDT Thu Apr 17 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 352 AM CDT Thu Apr 17 2025

- Critical fire weather conditions expected for all of the
  Panhandles today, most favoring the NW Panhandles.

- Portions of the far SE Texas Panhandle could see a strong or
  severe thunderstorm on Friday.

- An unsettled pattern is appearing more likely through most of
  next week.

&&

.SHORT TERM ...
(Today through Friday night)
Issued at 352 AM CDT Thu Apr 17 2025

An abnormally warm, windy, and dry April day will unfortunately
provide adequate conditions for critical fire weather conditions
across the Panhandles this afternoon-evening. Increasing southwest
flow aloft will help initiate a deepening lee sfc low to our
north, placing a rather tight pressure gradient across much of the
High Plains. Sustained southwest winds of 25-35 mph will be
commonplace, with highest gusts likely across the west-northwest
combined Panhandles. Sunny skies and afternoon highs in the 80s -
90s will further promote mixing of 40-50 kt H700 winds to the
surface, especially across the NW Panhandles where a few gusts
around 60 mph can't be ruled out. A drier air mass will overtake
the region in tandem with these features, dropping RH values into
the single digits. Strongest winds, driest air, and driest grasses
line up all too well for northwest portions of the forecast area,
which is our main focus for the highest fire weather danger today.

By Friday, we shift our attention to a positively tilted upper
trough taking a southward jog along the windward side of the
Rockies. As it does so, the aforementioned sfc low will be shoved
southward over the Panhandles, dragging a cold front with it
(highs ranging from 60s to 80s). Moisture advection should resume
ahead of the front, providing 40-50s dew pts off the Caprock.
With the front gradually stalling by the afternoon hours, a narrow
corridor of favorable lift, moisture, instability, and enhanced
shear suggest the potential for strong to severe thunderstorm
development confined to the very far southeast TX Panhandle.
Model forecast soundings suggest all modes of severe weather could
be in play, however, the vast majority of broad scale and hi-res
guidance favor any convective development in our area quickly
shifting into western Oklahoma.

Another forecast element to keep in mind is low chances (20-40%)
for snow to sneak in with rain across the NW Panhandles Friday
night into Saturday morning. Continued CAA along with improved
moisture pooled behind the front could be just enough to see some
flakes mix in with light rain showers, as indicated by the NAM and
GFS. Whether this scenario pans out, or drier solutions come to
fruition, accumulating snow is not expected at this time. This
should be the start of an active stretch of weather for the region,
so we will continue to monitor any potential changes in these
trends.

Harrel

&&

.LONG TERM ...
(Saturday through Wednesday)
Issued at 352 AM CDT Thu Apr 17 2025

Most of Saturday stays quiet and cooler, when most guidance finds
the Panhandles under a mid-level dry slot ahead of the advancing
storm system. By Sat evening - Sun morning, H700 theta-e
advection to the region and the core of the low passing overhead
should send another shot of life to our precipitation chances
(50-70% POPs). Should any elevated instability linger around, we
could hear a few rumbles of thunder as well, but overall expect
mostly showery activity to provide approximately another tenth or
two of an inch of rain.

Long range ensemble data are honing in on a more consistent
string of perturbations to the Plains Tuesday onward, potentially
spelling continued rain/thunderstorm chances if moisture can make
a home here. Ingredients may even be in place for a couple rounds
of severe storms as well, but finer details remain inconclusive
to specify any "sure-fire" severe weather days at this time. In
general though, temperatures should remain more seasonal in the
70s and 80s, with winds staying better behaved.

Harrel

&&

.AVIATION...
(18Z TAFS)
Issued at 1152 AM CDT Thu Apr 17 2025

Southwest winds at 30 to 35 knots with higher gusts will prevail
until about sunset. Winds will decrease some overnight to around
20 knots and then they will increase again after sunrise Friday.
VFR conditions will prevail, however, there could be some low
visibility in blowing dust at times.

&&

.FIRE WEATHER...
Issued at 352 AM CDT Thu Apr 17 2025

An abnormally warm, windy, and dry April day will unfortunately
provide adequate conditions for critical fire weather conditions
across the Panhandles this afternoon-evening. Driest grasses
reside across the northwest Panhandles, which is where we also
expect relative humidity values around 5% in conjunction with
50-60 mph wind gusts (sustained out of the southwest at 25-35
mph). Widespread RFTIs of 6 to 9 will be in place, suggesting
prime conditions for fire starts and spread across the northwest.
Atmospheric conditions will still be favorable elsewhere across
the forecast area, but recent rains for the south and east have
helped grasses transition into their green up phase in most
locations.

Harrel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  80  40  60 /   0  10  30  40
Beaver OK                  47  72  37  55 /   0  10  40  30
Boise City OK              43  67  32  47 /   0  20  40  40
Borger TX                  57  80  42  60 /   0  20  40  40
Boys Ranch TX              55  80  40  58 /   0  10  30  50
Canyon TX                  55  80  39  62 /   0  10  30  40
Clarendon TX               62  83  45  65 /  10  20  40  40
Dalhart TX                 47  74  35  50 /   0  10  30  40
Guymon OK                  44  69  34  52 /   0  10  30  30
Hereford TX                53  79  39  63 /   0   0  20  50
Lipscomb TX                56  76  42  57 /   0  10  50  30
Pampa TX                   58  78  42  58 /   0  20  50  30
Shamrock TX                62  83  46  62 /  10  20  60  40
Wellington TX              62  85  47  65 /  10  20  60  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT this evening for TXZ001>020-317.

     High Wind Warning until 8 PM CDT this evening for TXZ001-006.

     Wind Advisory until 8 PM CDT this evening for TXZ002-007-011-016.

OK...Red Flag Warning until 9 PM CDT this evening for OKZ001>003.

     High Wind Warning until 8 PM CDT this evening for OKZ001.

     Wind Advisory until 8 PM CDT this evening for OKZ002.

&&

SHORT TERM...38
LONG TERM....38
AVIATION...15
Hazardous weather outlook, Apr 17, 3:12 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
412 AM CDT Thu Apr 17 2025

OKZ001>003-TXZ001>020-317-172115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
412 AM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions expected for all of the
Panhandles this afternoon and evening. Additionally, the
western Panhandles will have stronger winds and therefore a Wind
Advisory remains in effect for that area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible for the far eastern Panhandles on
Friday. A storm or two could be severe with large hail and
damaging winds the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today.

In the hours before

Local storm report, Apr 17, 11:02 AM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1202 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     High Sust Winds  2 N Texline             36.41N 103.02W
04/17/2025  M40 MPH          Dallam             TX   Mesonet

&&

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Dallam

When
April 17, 12:18 PM CST to 1:25 PM CST
Where
Dallam forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The Texline mesonet measured sustained winds of 35 to 45 mph while gusts mainly were up of 57 mph. There were a few gusts that reached 58mph and 59mph.

High Wind, Hartley

When
April 17, 12:27 PM CST to 5:43 PM CST
Where
Hartley forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Numerous wind gusts were measured exceeding 58 mph during this 4 hour period with the max wind gust topping out at 70 mph at the 12 SW Dalhart mesonet. In addition, the Dalhart Municipal Airport ASOS recorded a measured gust of 60mph at 1253 CST and another measured gust of 71mph at 1510 CST.

High Wind, Moore

When
April 17, 12:49 PM CST to 1:08 PM CST
Where
Moore forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

During this 30 minute span, numerous wind gusts in excess of 58 mph occurred at the mesonet located three miles east of Dumas. A wind gust of 65 mph was the peak at 1301 CST.

High Wind, Hutchinson

When
April 17, 1:01 PM CST to 1:32 PM CST
Where
Hutchinson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

A few wind gusts reached 58 to 61 mph within this 30 minute time frame at the mesonet site located two miles north of Stinnett.

High Wind, Sherman

When
April 17, 1:26 PM CST to 5:07 PM CST
Where
Sherman forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

The mesonet site located four miles west northwest of Stratford measured wind gusts greater than 58mph starting at 1326 CST and the last severe measured wind gust occurred at 1531 CST. The peak wind gust was 62mph and occurred at 1525 CST. In addition, the mesonet site located nine miles to the north northeast of Sunray measured a couple of wind gusts of 58 mph and 59 mph at 1506 CST.

High Wind, Hansford

When
April 17, 1:30 PM CST to 4:18 PM CST
Where
Hansford forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

A few random wind gusts of 58 to 62 mph occurred over 2.5-3hr period.

High Wind, Oldham

When
April 17, 1:39 PM CST to 3:26 PM CST
Where
Oldham forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The mesonet site located 11 miles south of Romero measured multiple wind gusts in excess of 58 mph between 1339 CST and 1526 CST. The peak wind gust was 64mph and this occurred at 1449 CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254057, 1254058, 1254059, 1254060, 1254236, 1254237, 1254061.